Kansas, 2005

Flash Flooding and Hail in Kansas, May 11, 2005

May 11, 2005 · NWS TOP · 28 events in 5 counties and zones

24 hail, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 3:23 AM CST, 10 hours 4 minutes earlier.

Area forecast discussion, May 11, 3:23 AM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT WED MAY 11 2005

.DISCUSSION...
MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE
SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE
IMPACT ON THIS FOR TODAY AND TONIGHT.

09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION
ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST
AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT
EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE
BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM
RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE
DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF
MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE
IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE
SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG
A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST
QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON.
NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE
INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK
OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST
NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE
AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG
RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF
THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT
OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE.

FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY
CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS
OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT
CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS
LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP
PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE
FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF
THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED
TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE
TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS
THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT
WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF
CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE
ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY
AFTERNOON AND THURSDAY NIGHT AS WELL.

ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL
BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA
INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES
THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

WOLTERS
Hazardous weather outlook, May 11, 11:42 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT WED MAY 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1242 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY
EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH
OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG
WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT
ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD
INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT.  THESE SHOULD
GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL
KANSAS OVERNIGHT.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE
STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT
PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF
THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME
AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL
BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 11, 10:52 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT WED MAY 11 2005

KSZ010>012-022>024-026-036-038>040-120000-
BROWN-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-NEMAHA-POTTAWATOMIE-
RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...JUNCTION CITY...LAWRENCE...
MANHATTAN...MARYSVILLE AND TOPEKA
1152 AM CDT WED MAY 11 2005

TORNADO WATCH NUMBER 245 IS IN EFFECT UNTIL 700 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DOUGLAS

SOME CITIES IN THE WATCH ARE...

LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 32 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shawnee

When
May 11, 1:27 PM CST
Where
Shawnee County, 2 mi NE of Rossville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -95.917

Hail, Jefferson

When
May 11, 1:40 PM CST
Where
Jefferson County, Ozawkie
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -95.450

Hail, Jefferson

When
May 11, 1:43 PM CST
Where
Jefferson County, Meriden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Shawnee

When
May 11, 1:46 PM CST
Where
Shawnee County, 8 mi NNE of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -95.633

Hail, Jefferson

When
May 11, 1:49 PM CST
Where
Jefferson County, 2 mi W of Ozawkie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.483

Hail, Jefferson

When
May 11, 1:55 PM CST
Where
Jefferson County, Meriden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Jefferson

When
May 11, 2:06 PM CST
Where
Jefferson County, 1 mi W of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.333

Hail, Jefferson

When
May 11, 2:17 PM CST
Where
Jefferson County, Winchester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -95.267

Hail, Jefferson

When
May 11, 2:20 PM CST
Where
Jefferson County, Oskaloosa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.317

Thunderstorm Wind, Jefferson

When
May 11, 2:21 PM CST
Where
Jefferson County, 1 mi S of Mc Louth
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.217

Hail, Jefferson

When
May 11, 2:23 PM CST
Where
Jefferson County, Mc Louth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -95.217

Hail, Pottawatomie

When
May 11, 2:48 PM CST
Where
Pottawatomie County, 4 mi W of Wamego
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.383

Hail, Pottawatomie

When
May 11, 2:58 PM CST
Where
Pottawatomie County, 4 mi NNW of St George
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.467

Hail, Washington

When
May 11, 3:53 PM CST
Where
Washington County, 7 mi SW of Morrowville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -97.267

Hail, Washington

When
May 11, 4:08 PM CST
Where
Washington County, 6 mi SSE of Haddam
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -97.250

Hail covered the ground.

Hail, Washington

When
May 11, 4:17 PM CST
Where
Washington County, Morrowville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -97.167

Hail, Washington

When
May 11, 4:41 PM CST
Where
Washington County, Washington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -97.050

Hail, Marshall

When
May 11, 4:54 PM CST
Where
Marshall County, Marysville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.650

Hail, Marshall

When
May 11, 4:55 PM CST
Where
Marshall County, Beattie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -96.417

Hail, Marshall

When
May 11, 5:00 PM CST
Where
Marshall County, 2 mi W of Marysville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.683

Hail, Washington

When
May 11, 5:03 PM CST
Where
Washington County, 2 mi N of Washington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -97.050

Hail, Pottawatomie

When
May 11, 5:14 PM CST
Where
Pottawatomie County, Onaga
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -96.167

Flash Flood, Pottawatomie

When
May 11, 5:15 PM CST to 8:15 PM CST
Where
Pottawatomie County, Onaga
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.483, -96.167

Torrential rains brought about 6 inches of fast flowing water across roads in the area.

Flash Flood, Washington

When
May 11, 5:32 PM CST to 8:32 PM CST
Where
Washington County, 2 mi NE of Washington
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.833, -97.017

Heavy rains brought over 6 inches of fast flowing water over roads in the area.

Hail, Washington

When
May 11, 5:48 PM CST
Where
Washington County, 6 mi N of Hanover
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -96.883

Flash Flood, Washington

When
May 11, 6:00 PM CST to 9:00 PM CST
Where
Washington County, 6 mi N of Hanover
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -96.883

Torrential rains of 5 to 6 inches brought fast flowing water of at least 6 inches across Kansas highway 148.

Hail, Marshall

When
May 11, 6:15 PM CST
Where
Marshall County, Beattie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -96.417

Hail, Marshall

When
May 11, 6:18 PM CST
Where
Marshall County, Beattie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449709, 5449710, 5449711, 5449786, 5449787, 5449788, 5449789, 5449790, 5449791, 5449792, 5449793, 5449794, 5449795, 5449796, 5449797, 5449798, 5449799, 5449800, 5449801, 5449802, 5449803, 5449804, 5449805, 5449806, 5449125, 5449126, 5449127, 5449128.